Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Chicago, IL

June 7, 2008Lee County, Ogle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 7, 2008, 3:10 PM CDT for Lee County, Ogle County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2008, 3:10 PM CDT (20:10 UTC)
Expired
Jun 7, 2008, 4:15 PM CDT
In force
65 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon

Counties Lee County, IL, Ogle County, IL

The radar

The Chicago radar (KLOT), 107 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:01 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2173 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:04 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 7, 3:04 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
304 PM CDT SAT JUN 7 2008

.DISCUSSION...
333 AM CDT

NO SUBSTANTIAL CHGC IN AIR MASS REGIME THRU SUN NGT...SO LTL OR NO
CHGS TO TEMP FCSTS THRU WEEKEND. MAIN CONCERN WITH THIS FCST
DISCUSSION WILL DEAL WITH TSTM CHCS NXT FEW DYS.

ASSESSMENT OF SATLT LOOPS AND MODEL FORECASTS IN AGREEMENT WITH
SPC DAY 1 DISCUSSION. CONDITIONS BECOME MORE FVBL FOR TSTM DVLPMT
AS DAY GOES ON...BUT ITS HARD TO FOCUS ON ANY DISCRETE
TRIGGER/TIMING. BASED ON MODEL SOUNDINGS...AMS OVR RGN BECOMES
VERY UNSTABLE THIS AFTN...WITH CAPES OF 3300+. THEREFORE...AS
ONGOING CLUSTER OF STMS FROM SRN IL-IN-SWRN OH LIFTS NEWD AND
BEGINS TO ENTER DIURNAL DOWN TIME...EXPECT AT LEAST SCT TSTM
DVLPMT. STG LLVL FLOW DVLPS AGAIN TDY...BUT AGAIN CONVERGENCE INTO
ANY ONE AREA APPEARS WEAK SO WILL JUST MAINTAIN CHC POPS ATTM.

SIMILAR CONDITIONS PERSIST THRU TNGT...BUT WITH NOCTURNAL INCR IN
LLJ AND CLUSTERS OF STMS LIKELY TO ORGAINIZE JUST TO W AND N OF
RGN..THERE WILL LIKELY BE SOME CONVECTIVE BOUNDARIES IN CLOSE
PROXIMITY TO WRN AND NRN PORTIONS OF FA...SO WILL TRANSITION POPS
FROM HI CHC RFD AREA AND ADJ TO WI STA LN...TO NO MENTION OVR W
CNTRL IN.

SUNDAY LOOKS VERY SIMILAR TO TDYS ENVIRONMENT: BROAD AREA OF
STRONG SWLY FLOW OF CONDITIONALLY UNSTABLE TRPCL AIR. AS FRONT TO
W AND N OF AREA BCMS ALIGNED PARALLEL TO MID/UPR LVL
FLOW...PROXIMITY OF THIS FEATURE SHOULD AGAIN FOCUS ANY ORGANIZED
CONVECTION TO OUR NW...WITH HIEST PROB OF TSTMS IN RFD VCTY...AND
ONLY SLGT CHC OVR SRN-ERN FA.

SUN NGT-MON...UPR LO OVR MANITOBA WILL CONTINUE TO GYRATE ARNS SRN
CAN...NRN PLAINS STAS...WITH MODELS STILL INSISTING ON ROTATING A
MORE SIG SHRT WAVE NEWD FROM PLAINS INTO UPR MIDWEST BY 18Z MON.
BASED ON MODEL CONSISTENCY WITH THIS FEATURE...EXPECT SW-NE
ORIENTED COLD FRONT WILL MOVE ACROSS RGN MON. THIS WILL BRING
BEST CHCS FOR WIDESPREAD...POTLY SVR TSTMS ACROSS AREA LATE SUN
NGT AND MON. IN FACT MODELS SUPPORT SOME SORT OF LINEAR MCS
PERSISTING ALG FRONT AS IT MOVES IN.

MADE ADJUSTMENTS TO MIDWEEK TIME FRAME. AS FRONT AND ASSD TSTMS
MOVE OFF TO E BY MON EVENING...ENUF RIGING AND SUBSIDENCE FCST TO
OCCUR IN ITS WAKE TO ALLOW SKIES TO CLR OFF AND SFC DEW POINTS TO
LWR TO MORE COMFORTABLE LVLS TUE-WED. THEREFORE...HAVE ELIMINATED
PRECIP MENTION TUES-TUES NGT...AND FOR THE MOST PART ON WED ALSO.

BY WED NGT...ANOTHER UPR LOW IS FCST TO DIG ACROSS NRN
RCKYS...RETURNING DEEP TRPCL AIR TO AREA BY THUR. THIS WILL ONCE
AGAIN INCR TSTM CHCS FOR THUR-THUR NGT.

MERZLOCK

&&

.AVIATION...

18Z TAFS...CEILINGS HAVE LIFTED ABOVE IFR...BUT THE CONTINUED
INFLUX OF LOW LEVEL MOIST AND WEAK LIFT HAVE ALLOWED MVFR CEILINGS
TO HANG IN OVER THE REGION. THE QUESTION IS WILL THERE BE ENOUGH
MIXING TO ALL CEILINGS TO GO VFR FOR A SIGNIFICANT AMOUNT OF TIME.
CURRENTLY THINKING THAT THE MVFR WILL HAND IN FOR THE AFTERNOON
AND EVENING BEFORE ANY SIGNIFICANT IMPROVEMENT AS LITTLE CHANGE TO
THE OVERALL PATTERN IS EXPECTED.

THE SECOND CONCERN IS THUNDER POTENTIAL. TSTMS HAVE FORMED ON AN
OLD BOUNDARY OVER SOUTHERN ILLINOIS...BUT THE TREND HAS BEEN FOR
THE ACTIVITY HAS BEEN TRACKING TO THE SOUTHEAST...SO FEEL THAT
THIS ACTIVITY HAS LITTLE CHANCE TO IMPACT THE TERMINALS.
HOWEVER...THE ENVIRONMENT IS VERY MOIST AND MODERATELY UNSTABLE
SO...AT LEAST...ISOLATED CONVECTION IS LIKELY. SO...HAVE
MAINTAINED THE VCTS FOR THE LATE AFTERNOON THROUGH LATE EVENING.
THE BEST CHANCE FOR TS TO BE MOST WIDESPREAD WILL BE THE PERIOD
FROM 03-06Z WHEN THE STRONGEST...MOST FOCUSED INSTABILITY WILL BE
OFER THE REGION. STILL TOUGH TO EXACTLY PINPOINT THE THUNDER...SO
HAVE ONLY GONE WITH A TEMPO GROUP AT THIS POINT. WITH LITTLE
PROGRESSION TO THE PATTERN FOR THE NEXT 24 HOURS...HAVE INTRODUCED
A PROB30 GROUP FOR THUNDER FOR THE REMAINDER OF THE OVERNIGHT
HOURS AS ISOLD THUNDER WILL BE A POSSIBILITY.

THE THIRD CONCERN WILL BE WINDS. A RATHER TIGHT PRESSURE GRADIENT
REMAINS IN PLACE AS THE HIGH OVER THE SERN CONUS IS MOVING LITTLE
AND A DEEP TROUGH REMAINS OVER THE CENTRAL PLAINS. INDIVIDUAL
WAVES WILL RIPPLE ALONG THE FRONTAL BOUNDARY EXTENDING FROM THE
CENTRAL PLAINS TO THE UPPER MISSISSIPPI VALLEY...BUT THE TROUGH
AND HIGH WILL REMAIN IN PLACE. THIS WILL KEEP PREVAILING SSWLY
WINDS OVER THE AREA...FREQUENTLY GUSTING TO 25-30KT THROUGH THE
EVENING HOURS AND TO 20KT FOR THE OVERNIGHT HOURS. SEE LITTLE
CHANCE FOR THE GUSTINESS TO SUBSIDE...AND WILL ONLY INCREASE
DURING THE DAY AGAIN TOMORROW.

KREIN

&&

.MARINE...
300 PM...

HIGH PRESSURE WILL REMAIN PARKED OVER THE SOUTHEASTERN STATES FOR
THE NEXT FEW DAYS. A TROUGH OF LOW PRESSURE OVER THE CENTRAL
PLAINS HAS AN ASSOCIATED FRONTAL BOUNDARY WHICH EXTENDS NORTHEAST
INTO INTO MINNESOTA. A SERIES OF WEAK LOWS WILL RIPPLE ALONG THE
FRONT TO THE NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY FORCING
THE NORTHERN PORTION OF THE FRONT EAST TO LAKE SUPERIOR. A
STRONGER LOW WILL DEVELOP OVER THE CENTRAL PLAINS SUNDAY. THIS LOW
WILL TRACK TO THE NORTHEAST AS THE FRONTAL BOUNDARY MOVES SLOWLY
EASTWARD. THE FRONT WILL FINALLY MOVE EAST ACROSS LAKE MICHIGAN
LAKE SUNDAY NIGHT OR MONDAY MORNING.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.

&&
Hazardous weather outlook, Jun 7, 11:09 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1109 AM CDT SAT JUN 7 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
081615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1109 AM CDT SAT JUN 7 2008 /1209 PM EDT SAT JUN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA. SCATTERED THUNDERSTORMS MAY PRODUCE...

          FREQUENT CLOUD TO GROUND LIGHTNING.
          LOCALLY HEAVY RAINFALL
          LARGE HAIL
          WIND GUSTS AROUND 60 MPH.
          CHANCE OF AN ISOLATED TORNADO

AREAS AFFECTED AND TIMING:

THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES...
WITH THE GREATEST THREAT OF STORMS THIS AFTERNOON AND EARLY
EVENING. ALTHOUGH THERE IS A SLIGHT RISK OVER THE ENTIRE
AREA...THE GREATEST CHANCE OF SEVERE WEATHER IS EXPECTED TO BE
OVER EXTREME NORTHERN ILLINOIS.

  DISCUSSION:

THUNDERSTORMS HAVE BEEN ONGOING ACROSS FAR SOUTHERN PORTIONS OF
THE OUTLOOK AREA...SOUTH OF PONTIAC AND KANKAKEE IN ILLINOIS AND
FROM FOWLER SOUTHWARD IN NORTHWEST INDIANA. SCATTERED
THUNDERSTORMS WILL LIKELY CONTINUE THIS AFTERNOON IN THESE AREAS
IN RESPONSE TO LIFT ALONG A BOUNDARY WHICH STRETCHES ACROSS
CENTRAL ILLINOIS AND CENTRAL INDIANA. WARM...MOIST SOUTHWESTERLY
FLOW CONTINUES TO CONVERGE INTO THIS BOUNDARY...AND THIS BOUNDARY
IS EXPECTED TO DEVELOP NORTHWARD THIS AFTERNOON BRINGING AN
INCREASED THREAT OF THUNDERSTORMS TO THE REMAINDER OF THE OUTLOOK
AREA. IN ADDITION...OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHERN IOWA...SOUTHERN MINNESOTA AND WESTERN WISCONSIN
THIS AFTERNOON...AND THESE STORMS MAY DEVELOP INTO PORTIONS OF
NORTHWEST AND NORTH CENTRAL ILLINOIS THIS AFTERNOON. THIS
AREA WILL LIKELY EXPERIENCE MORE SUNSHINE AND DESTABILIZATION
THAN AREAS FARTHER SOUTHEAST WHICH HAVE SEEN CLOUDS AND RAIN THIS
MORNING. BECAUSE OF THIS... THE GREATEST CHANCE OF LARGE HAIL AND
ISOLATED TORNADOES ASSOCIATED WITH SUPERCELL STRUCTURES WILL BE
OVER EXTREME NORTHERN ILLINOIS WHERE GREATER INSTABILITY IS
EXPECTED. ELSEWHERE...THE THREAT WILL BE MORE FOR
BRIEF...MARGINALLY SEVERE HAIL AND WIND GUSTS.

STORMS ARE EXPECTED TO BECOME MORE CONCENTRATED TO THE WEST AND
NORTH OF THE REGION OVERNIGHT WHERE LOW LEVEL CONVERGENCE WILL BE
MAXIMIZED.

PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH MONDAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BE SEVERE...DEPENDING
ON
TIMING.  THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS SUNDAY
NIGHT
INTO MONDAY.

STORMS ARE POSSIBLE AGAIN WEDNESDAY NIGHT OR THURSDAY.

PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...PARTICULARLY OVER NORTH CENTRAL ILLINOIS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-081615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1109 AM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM 1000 AM CDT UNTIL 900 PM
CDT.

STRONG SOUTH TO SOUTHWEST WINDS WILL LEAD TO HAZARDOUS CONDITIONS
FOR SMALL CRAFT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY AND
MONDAY...AND AGAIN BY WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1109 AM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS LAKE MICHIGAN THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODS OF THUNDERSTORMS SUNDAY AND MONDAY...AND
AGAIN
BY WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:38 PM CDTTornado WarningLOTLaSalle, Livingston41 min
Jun 7, 3:48 PM CDTTornado WarningLOTLaSalle, Livingston57 min
Jun 7, 3:57 PM CDTSevere Thunderstorm WarningLOTWinnebago31 min
Jun 7, 4:28 PM CDTTornado WarningLOTGrundy, Livingston47 min
Jun 7, 5:07 PM CDTSevere Thunderstorm WarningLOTCook, Lake32 min
Jun 7, 5:21 PM CDTTornado WarningLOTCook, Will54 min
Jun 7, 5:29 PM CDTSpecial Marine WarningLOT61 min
Jun 7, 5:45 PM CDTTornado WarningLOTKankakee, Will60 min
Jun 7, 5:47 PM CDTSpecial Marine WarningLOT118 min
Jun 7, 6:08 PM CDTTornado WarningLOTCook, Will67 min
Jun 7, 6:32 PM CDTTornado WarningLOTCook50 min
Jun 7, 6:36 PM CDTSevere Thunderstorm WarningLOTCook, DuPage24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.